Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 43, NWS Sioux Falls, SD

July 23, 2010Brule County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 23, 2010, 6:48 PM CDT for Brule County, South Dakota. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2010, 6:48 PM CDT (23:48 UTC)
Expired
Jul 23, 2010, 7:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Brule County, SD

The radar

The Aberdeen radar (KABR), 208 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:04 PM CDTHAIL 13 S Chamberlain, SD
Jul 23, 7:06 PM CDTTSTM WND GST 80Chamberlain, SD
Jul 23, 7:16 PM CDTHAIL 1.754 Sse Chamberlain, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:43 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WFUS53 KFSD 232348
TORFSD
SDC015-240030-
/O.NEW.KFSD.TO.W.0043.100723T2348Z-100724T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT FRI JUL 23 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF RELIANCE...OR 14 MILES
  WEST OF CHAMBERLAIN...AND MOVING EAST AT 40 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  CHAMBERLAIN AROUND 705 PM CDT...
  KIMBALL AROUND 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4372 9941 4377 9943 4379 9940 4380 9936
      4386 9931 4379 9885 4350 9902 4361 9935
      4363 9935 4365 9938 4365 9943 4366 9947
      4369 9947
TIME...MOT...LOC 2348Z 290DEG 35KT 4378 9956

$$

JM
2 follow-up statements
780 
WWUS53 KFSD 240011
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT FRI JUL 23 2010

SDC015-240030-
/O.CON.KFSD.TO.W.0043.000000T0000Z-100724T0030Z/
BRULE SD-
711 PM CDT FRI JUL 23 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR BRULE COUNTY UNTIL 730 PM
CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 40
MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  KIMBALL AROUND 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4372 9941 4377 9943 4379 9940 4380 9936
      4386 9931 4379 9885 4350 9902 4361 9935
      4363 9935 4365 9938 4365 9943 4366 9947
      4369 9947
TIME...MOT...LOC 0011Z 290DEG 35KT 4370 9927

$$

JM
396 
WWUS53 KFSD 240021
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT FRI JUL 23 2010

SDC015-240030-
/O.CON.KFSD.TO.W.0043.000000T0000Z-100724T0030Z/
BRULE SD-
721 PM CDT FRI JUL 23 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR BRULE COUNTY UNTIL 730 PM
CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 11 MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT
40 MPH.

IN ADDITION...AT 706 PM CDT WINDS OF 70 TO 80 MPH WERE REPORTED IN 
CHAMBERLAIN WITH THIS STORM, WHILE GOLF BALL SIZE HAIL WAS REPORTED 
4 MILES SOUTH SOUTHEAST OF CHAMBERLAIN AT 716 PM CDT.

THIS DANGEROUS STORM WILL BE NEAR...
  KIMBALL AROUND 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4372 9941 4377 9943 4379 9940 4380 9936
      4386 9931 4379 9885 4350 9902 4361 9935
      4363 9935 4365 9938 4365 9943 4366 9947
      4369 9947
TIME...MOT...LOC 0019Z 290DEG 35KT 4367 9917

$$

JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:10 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT FRI JUL 23 2010

.DISCUSSION...
COMPLEX SETUP THROUGH THE SHORT TERM WITH A WARM FRONT THROUGH THE
KABR AREA...AND A SECONDARY BOUNDARY JUST SOUTH OF HWY 14 WHICH
APPEARS TO BE MOSTLY A DEMARCATION IN DEWPOINTS. BOTH THE GFS AND
GEM REGIONAL HAVE THIS BOUNDARY STRETCHING ACROSS CENTRAL PORTIONS
OF THE FA THIS AFTN...WITH BACKING FLOW NORTH OF THE BOUNDARY
LEADING TO ENHANCED CONVERGENCE. THE LACK OF A REAL TEMPERATURE
GRADIENT ALONG THE BOUNDARY WILL PREVENT MUCH INCREASED HORIZONTAL
VORTICITY IN THE DENSE SIDE...BUT WILL STILL SEE ENHANCED SHEAR
ALONG THE BOUNDARY AND STORMS THAT DEVELOP IN THIS AREA WILL BENEFIT
FROM THE ADDITIONAL VORTICITY. UNSTABLE AIRMASS IS CURRENTLY
DEVELOPING ACROSS THE FA DESPITE SUBSTANTIAL CLOUD COVER...AND WITH
VERY LOW LCLS AND MODEST SFC HEATING THIS MORNING...INHIBITION FROM
THIS MORNING SHOULD BE DECREASING. AS WINDS ALOFT BEGIN SHIFTING TO
THE WEST AND THEN NORTHWEST THIS EVENING...ENVIRONMENTAL SHEAR WILL
INCREASE AND ADVECTION OF COOLER AIR INTO THE MIDLEVELS WILL HELP TO
SUPPORT CONVECTION. EVEN IF STORMS DO NOT OCCUR ALONG THE WARM
FRONT...THE MAIN COLD FRONT SLIDING INTO THE AREA APPEARS TO BE
STRONG ENOUGH TO BREAK THE CAP...AS EVIDENCED BY ONGOING CONVECTION
IN NORTH CENTRAL SD. CONVECTIVE INITIATION SHOULD BEGIN OCCURRING IN
THE FA BY 23Z...WITH THE MAIN FRONT ENTERING FROM THE WEST BY 00Z OR
SHORTLY THEREAFTER. THIS SYSTEM WILL PROPAGATE FAIRLY QUICKLY
THROUGH THE AREA...WITH THE MAIN THREAT MOVING EAST OF THE AREA BY
09Z. /LAFLIN

AFTER TONIGHT...IT APPEARS THE FCST BECOMES MUCH MORE QUIET THRU THE
WEEKEND. VARIOUS MODELS ARE ALL IN GOOD AGREEMENT FOR THE WEEKEND IN
EXITING THE SHORT WAVE/UPPER TROF RAPIDLY EWD THRU THE GRTLKS. THIS
MEANS THAT IT APPEARS THE LOW LEVEL BOUNDARY WL MOVE WELL OFF TO THE
E AND S OF THE FSD FA TO POSE ANY PCPN CHALLENGES. SFC HIGH PRES WL
RULE THE ROOST FOR THE WEEKEND WHICH SHOULD PROVIDE DRY WEATHER RAIN
WISE. RH TIME SECTIONS SUGGEST SOME CU IN THE AFTERNOONS WHICH MAKE
SENSE GIVEN THE WET GROUND. BUT RIGHT NOW IT APPEARS THERE IS NO
MECHANISM TO PRODUCE ENOUGH LIFT TO GIVE A TSRA OR TWO. GIVEN THE
H85 TEMPS SAT AND SUN...SAW NO REASON TO MAKE CHANGES OTHER THAN A
DEG OR TWO HERE AND THERE...AND THE HUMIDITY VALUES WL BE REASONABLE.

SUNDAY NIGHT AND INTO EARLY NEXT WEEK...FOR BETTER OR WORSE DECIDED
TO TAKE OUT OUR SMALL POPS IN OUR FAR SRN ZONES ON MON AND MON
NIGHT. THERE IS A BIT OF H7 CONVERGENCE IN THAT AREA ON MONDAY WHICH
IS A BIT CONCERNING. HOWEVER...THE H5 WAVE IS NOW PLACED POSSIBLY
TOO FAR SOUTH OF OUR FA TO HELP SPARK ANYTHING THIS FAR NORTH. THE
WAVE IS BASICALLY JUST A SUBTLE LOW PRES AREA WHICH IS IN BETWEEN
TWO H5 HIGH PRES RIDGES. SO HOPEFULLY THIS WL WORK OUT. ONE THING OF
NOTE HOWEVER...IS BOTH THE NAM AND GFS SHOW A LOT OF LOW LEVEL
MOISTURE ON MONDAY...SUGGESTING A TREMENDOUS AMOUNT OF CU BUILDUP.
POSSIBLY EVEN DOWNRIGHT STRATUS EARLY IN THE DAY EDGING UP FROM THE
SOUTH. THAT IS SOMETHING TO KEEP AN EYE ON. THEREFORE KEPT THE TREND
OF GOING BLO MEX GUIDANCE VALUES.

IN THE EXTENDED TUE THRU FRI...MAIN FEATURE IS MANY OF THE MODELS
POINT AT A QS BOUNDARY DRAPPED AROUND THE NRN FRINGE OF OUR FA.
THERE IS AN UPPER RIDGE FCST TO DEVELOP...QUITE STRONG...ACROSS THE
SRN TWO THIRDS OF THE CONUS. THEREFORE THE KEY IS ANY RIDGE RIDER
ACTIVITY WHICH MAY INTERACT WITH THE AFOREMENTIONED SFC BOUNDARY.
THE PRIMARY PERIODS TO FOCUS ON FOR THIS SCENARIO IS WED THRU
THURSDAY NIGHT...LEAVING FRIDAY DRY SO FAR UNTIL THE EXACT DETAILS
SETTLE DOWN A BIT. BUT RIGHT NOW IT DOES APPEAR THAT A SFC FRONT WL
BE MOVG THRU THIS AREA AROUND THUR NIGHT. FOLLOWED A BLEND OF THE
06Z GFS/ECMWF AND HPC...WHO HAS GOOD ACCESS TO THE ECMWF ENS MEAN
AND GEFS OUTPUT. AS FAR AS TEMPS...JUST DOES NOT LOOK LIKE ANYTHING
REAL ABNORMAL...WITH A LOT OF MAX TEMPS IN THE 80S.    /MJF

&&

.AVIATION...
MAINLY MVFR CIGS ASSOCIATED WITH BROKEN CU ARE EXPECTED TO PERSIST
THROUGH MUCH OF THE AFTN BEFORE TSTMS DEVELOP NEAR THE KHON AREA.
THESE STORMS WITH MOVE SOUTHEAST THROUGH KFSD AND KSUX BY 06Z. CIGS
ARE THEN EXPECTED TO RECOVER TO VFR WITH WINDS SHIFTING TO THE NORTH
NORTHEAST AND THEN BACKING TO THE NORTHWEST. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH TONIGHT FOR IAZ001>003-012>014-020>022-
     031-032.
MN...FLASH FLOOD WATCH TONIGHT FOR MNZ071-072-080-081-089-090-
     097-098.
NE...FLASH FLOOD WATCH TONIGHT FOR NEZ013-014.
SD...FLASH FLOOD WATCH TONIGHT FOR SDZ038>040-053>056-059>062-
     065>071.

&&
Hazardous weather outlook, Jul 23, 11:09 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT FRI JUL 23 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A POTENT SEVERE WEATHER THREAT WILL EVOLVE LATE THIS AFTERNOON
INTO THE EVENING HOURS. ISOLATED SEVERE STORMS ARE EXPECTED TO
DEVELOP RAPIDLY DURING THE LATE AFTERNOON AND EARLY EVENING IN
THE MID JAMES RIVER VALLEY...AND WILL MOVE SLOWLY SOUTHEASTWARD
DURING THE EVENING. THESE SUPERCELL STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...ALONG WITH WIND
GUSTS TO 80 MPH...TORRENTIAL RAINFALL...AND EVEN A FEW TORNADOES.
STORMS WILL BECOME MORE NUMEROUS AND MAY FORM INTO A MORE LINEAR
STRUCTURE LATER IN THE EVENING TOWARD INTERSTATE 29...WITH LARGE
HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 80 MPH. STORMS
WILL CONTINUE TO PUSH EAST SOUTHEASTWARD INTO SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEASTERN NEBRASKA
OVERNIGHT...WITH THE THREAT FOR DAMAGING WINDS IN EXCESS OF 70
MPH AS WELL AS HAIL TO HALF DOLLAR SIZE.

FLOODING...
HEAVY RAINFALL FROM WEDNESDAY NIGHT HAS PRODUCED RIVER FLOODING
FOR THE VERMILLION...BIG SIOUX...LITTLE SIOUX AND MISSOURI
RIVERS...AND FLOODING CONTINUES ALONG THE JAMES RIVER.

ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE TONIGHT FROM THE JAMES
VALLEY EASTWARD. AT THIS TIME...HEAVIEST RAINFALL AVERAGING FROM
1 TO 3 INCHES IS EXPECTED FOR AREAS NORTH OF INTERSTATE 90.
HOWEVER...WITH RECENT WIDESPREAD HEAVY RAINFALL TO THE SOUTH OF
INTERSTATE 90... LESSER RAINFALL AMOUNTS OCCURRING RAPIDLY WILL
STILL PRODUCE A FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM CDT BETWEEN THE
MISSOURI AND JAMES VALLEYS...TOWARD SUNSET ALONG THE INTERSTATE
29 CORRIDOR...AND LATE EVENING ACROSS NORTHWEST IOWA AND
SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.